Ohio, 2002

Heavy Snow in Ohio, December 1, 2002

December 1, 2002 · NWS CLE · 2 events in 2 counties and zones

An arctic cold front dropped southeast across the region on the morning of November 30th. Cold west to northwest winds behind this front caused lake effect snow showers and squalls to develop during the afternoon of the 30th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An arctic cold front dropped southeast across the region on the morning of November 30th. Cold west to northwest winds behind this front caused lake effect snow showers and squalls to develop during the afternoon of the 30th. These snow showers intensified during the evening of the 30th and continued through the afternoon of December 1st. Snowfall totals of up to 10 inches were reported. Gusty winds accompanying the snow caused whiteout conditions at times along with significant drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 30, 9:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 30, 9:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
915 PM EST SAT NOV 30 2002

DTX 00Z SOUNDING MOIST AND UNSTABLE TO ALMOST 700 MB AND LAKE EFFECT
BANDS SHOULD CONT OVNGT BUT NW FLOW AND SHORT FETCH SHOULD KEEP
AMOUNTS IN CUYAHOGA COUNTY AND LAKESHORE UNDER CONTROL AND WL
DOWNGRADE WARNING TO AN ADVISORY. SOME LAKE MICHIGAN SNOW WL BRUSH
PARTS OF NW OH FOR MUCH OF NIGHT AND WL ALLOW UP TO AN INCH. WL HAVE
TO WATCH BOUNDRY FLOW AS IT SWITCHES FM NW TO WSW ON SUNDAY AND SEE
HOW MUCH LAKE EFFECT SNOW CAN DEVELOP ALONG LAKESHORE EAST OF
CLEVELAND TO ERIE SO WL LEAVE LAKE EFFECT SNOW WARNING GOING FOR
SUNDAY E OF CUYAHOGA COUNTY. BRISK WINDS (15 TO 25 MPH) OVERNIGHT.
MINOR ADJUSTMENTS TO LOW TEMPS OVERNIGHT. NO OTHER CHANGES. UPDATE
WL RUN ABOUT 945 PM.

.CLE...
OH...LAKE EFFECT SNOW WARNING FOR TONIGHT THROUGH SUNDAY EVENING FOR
INLAND SNOWBELT OHZ013>014.

LAKE EFFECT SNOW WARNING SUNDAY FOR LAKESHORE COUNTIES OHZ012-089.
LAKE EFFECT SNOW ADVISORY TONIGHT FOR ZONES OHZ011-012-021-022.

GALE WARNING LAKE ERIE.

PA...LAKE EFFECT SNOW WARNING FOR TONIGHT THROUGH SUNDAY EVENING FOR
ZONES PAZ002>003.

LAKE EFFECT SNOW ADVISORY TONIGHT FOR ERIE LAKESHORE PAZ001

LAKE EFFECT SNOW WARNING FOR ERIE LAKESHORE SUNDAY PAZ001.

GALE WARNING LAKE ERIE.

KOSARIK
Hazardous weather outlook, Nov 30, 6:18 AM EST, 17 hours 42 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-301315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
618 AM EST SAT NOV 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...

A LAKE EFFECT SNOW WARNING IS IN EFFECT FOR A PORTION OF NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA TODAY AND TONIGHT.

LAKE EFFECT SNOW AND SQUALLS WILL DEVELOP ACROSS PORTIONS OF
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.  ACCUMULATIONS WILL REACH
UP TO 4 INCHES TODAY AND POSSIBLY UP TO 8 TONIGHT.

IN ADDITION...A GALE WARNING IS IN EFFECT FOR LAKE ERIE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE LAKE EFFECT SNOW WARNING CONTINUES THROUGH SUNDAY ACROSS
PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.  FROM 4 TO
LOCALLY 8 ADDITIONAL INCHES COULD FALL ACROSS THE WARNING AREA BUT
ON SUNDAY THE HEAVIEST SHOULD BE CONFINED CLOSER TO THE SHORELINE.
SNOW WILL LIKELY CONTINUE SUNDAY NIGHT AND POSSIBLY INTO MONDAY.

TK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Ashtabula

When
December 1, 12:00 AM EST to 4:00 PM EST
Where
Ashtabula forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Heavy Snow, Geauga

When
December 1, 12:00 AM EST to 4:00 PM EST
Where
Geauga forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325751, 5325752.